I was curious as to what would happen if a patient were misdiagnosed with schizophrenia and placed on zyprexa (olanzapine). Could the drug actually cause schizophrenic symptoms if taken for a while and then stopped? What effect does zyprexa have on a patient who is perfectly healthy. Both while they take it and when they get off of it.
Answered by John Hsiao, M.D.:
Olanzapine is not addictive: people taking it don't develop tolerance to its effects, nor do they experience withdrawal symptoms when it is stopped. I would not expect olanzapine discontinuation, itself, to cause symptoms of schizophrenia. However, if the olanzapine was working and the person did indeed have schizophrenia (or some other type of psychosis), then, of course, once the olanzapine was discontinued, symptoms of psychosis could re-emerge. If someone who was not psychotic (i.e., not experiencing hallucinations or delusions) took olanzapine, all they should expect to experience are the side effects of the drug: dizziness on standing, sedation, dry mouth, constipation, and weight gain are the most common. These would go away when the person stopped taking olanzapine.